Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Protease Cocktail: A Road to Lipodystrophy?
Mar 8, 2006

In a recent response to a recent question I posed regarding my overt failure to gain weight after 12 weeks' of Sersotim, you said that I would have benefited more from Serostim had I removed the agents of Kaletra, Crixivan, and Viread from my regimen. I have been taking this for about 6 years now. Factually, it was a short period of time into the regimen when I began to see the signs of facial wasting. Since that time it has been a constant struggle to keep my face from having that sunken look. Regular dermatological visits to have Sculptra injected do not seem to combat the problem for but a short time. In addition, this protease regimen has produced an extraordinary number of bowel movements that deplete me of needed body fat. Ironically, my t cells have held steady (300 avg) and viral load undetectable. Nonetheless, I feel/look emaciated. Has it been proven that Kaletra and Crixivan are responsible for facial wasting? If so, is it time for me to change my meds? Thank you.

Response from Dr. Conway

Crixivan is clearly associated with lipoatrophy, but more often with fat accumulation. The same can be said of Kaletra, although to a somewhat lesser extent. Viread is not associated with any of these complications. Of the protease inhibitors, saquinavir and atazanavir are the least associated with these complications, so these (as well as the non-nucleoside agents) may be options for you to maintaining virologic suppression while halting the progression of your body shape changes. I would suggest getting off Crixivan and Kaletra if it is safe for you to do so with respect to your HIV disease.



Previous
hiv-diarhea
Next
lymphoma/cancer and being hiv +

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement